Does Neurontin always work?


Question from DT: Does Neurontin always work? I am taking it now for pain in my shoulder, arm, and back. I keep increasing the dosage per my doctor's instructions. It seems to work for a few days, but then the severe pain returns. My doctors have not been able to determine the exact cause of my pain, but they believe it is nerve damage caused by radiation.
Answers - Ann Berger No, Neurontin doesn't always work. It works about 40 to 50 percent of the time. But there are other medications if Neurontin doesn't work. Also, you need to get to a therapeutic dose, and chances are you're not at that dose. A therapeutic dose is 3600mg, and that's per day. Normally, it's a medication you divide between three doses a day. Sometimes with that particular medication, you can feel very sleepy, particularly when you take it during the day. A way we have been able to manage people with pain with that medication is to use higher doses at night, and lower doses during the day.
Marisa Weiss, M.D. It takes trial and error. Also, when you try a new medication or a combination of new medications, you're trying to handle some of the side effects of the pain medication as well. You might find a medication that takes care of your pain completely, but it leaves you with other issues to manage, like constipation or sleepiness. Dr. Berger, how do you handle some of the constipation problems that go along with using opioids or narcotics?
Ann Berger The way we handle it is to prevent it. Constipation is something that will happen almost 100 percent of the time on opioids, so the trick is to treat it before it happens. At the moment you start with the medication, you should also be taking something for your bowels. Unfortunately, this isn't always done. That something will be a stool softener, as well as something to help move your bowels like a Senna and Colace combination. Senokot is one you can take up to eight a day before you can say that it doesn't work. Other ones are Lactulose and MiraLax, which is a new one. We also advise doing all the things you would routinely do for constipation, like pushing fluids, lots of water, and eating high-fiber foods like bran products, whole wheat breads and fruit juices.
Marisa Weiss, M.D. How do you handle some of the nausea?
Ann Berger If you become nauseated from an opiate and the nausea doesn't go away, you can always switch to another opiate. But for all medications, you can also add an anti-nausea medicine. Now that's sometimes trial and error, because there are different reasons why women might be nauseated. The reason could be because of a central mechanism, meaning there's an area in the brain that responds to medications and causes nausea, or because there's what we call a peripheral mechanism, something in the stomach area, or a mechanism related to motion sickness. So the anti-nausea medicines will be chosen based on what mechanism is involved.

On Wednesday, April 17, 2002, our Ask-the-Expert Online Conference was called Breast Cancer Pain. Ann Berger, R.N., M.S.N., M.D. and Marisa Weiss, M.D. answered your questions about managing pain caused by breast cancer and breast cancer treatments.

The materials presented in these conferences do not necessarily reflect the views of Breastcancer.org. A qualified healthcare professional should be consulted before using any therapeutic product or regimen discussed. All readers should verify all information and data before employing any therapies described here.

A production of LiveWorld, Inc.
Copyright 2010. All rights reserved.

Was this resource helpful?

Yes No
Evergreen-donate
Back to Top